(CNN) — The US Food and Drug Administration issued a warning Thursday over “serious problems with high doses” of the common over-the-counter allergy medication Benadryl.
Too much diphenhydramine (Benadryl), can lead to severe health problems, including serious heart problems, seizures, coma and even death.READ MORE: Hardwick Health Agent Says 'It's Impossible' To Convince Residents To Get COVID Vaccine
The FDA cited reports of teenagers ending up in hospital emergency rooms or dying after participating in the so-called “Benadryl Challenge,” on the social media platform TikTok.
“We are investigating these reports and conducting a review to determine if additional cases have been reported,” the agency said in a news release.
READ MORE: Tree Falls On House In Hyde Park During Strong Storm
FDA warns not to take more of the allergy medicine diphenhydramine (Benadryl) than recommended. Teens are participating in dangerous “Benadryl Challenge” on TikTok, which can lead to serious problems and death: https://t.co/4RBtFmyNz6 pic.twitter.com/3ABINMQglJ
— FDA Drug Information (@FDA_Drug_Info) September 24, 2020
The FDA said it had contacted TikTok and “strongly urged” it to remove videos of the “Benadryl Challenge” from its platform and to monitor for any new posts.
“Health care professionals should be aware that the ‘Benadryl Challenge’ is occurring among teens and alert their caregivers about it,” the agency said.
Benadryl is an antihistamine used to treat symptoms such as a runny nose or sneezing from upper respiratory allergies, hay fever or the common cold. It’s safe and effective when used as recommended, the FDA said.
“Diphenhydramine is marketed under the brand-name Benadryl, store brands, and generics. It is also available in combination with pain relievers, fever reducers, and decongestants,” the agency said.
Consumers and parents should store Benadryl and other over-the-counter medications and prescription medicines out of the reach of children.
The FDA also recommends locking up medicines to prevent accidental poisonings and misuse by teens, “especially when they are home more often due to the COVID-19 pandemic and may be more likely to experiment.”MORE NEWS: 7-Month-Old With Rare Genetic Condition Sent Home From Hospital For The First Time Since Being Born
™ & © 2020 Cable News Network, Inc., a WarnerMedia Company. All rights reserved.